New Mexico, 2012

Heat in New Mexico, August 6, 2012

August 6, 2012 · NWS ABQ · 1 event in 1 county or zone

A toddler died after being left inside a parked vehicle for over eight hours. Ambient air temperatures were in the lower to mid 90s.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A toddler died after being left inside a parked vehicle for over eight hours. Ambient air temperatures were in the lower to mid 90s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 6, 5:44 AM MST, 16 minutes earlier.

Area forecast discussion, Aug 6, 5:44 AM MST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
644 AM MDT MON AUG 6 2012

.AVIATION...
12Z TAF CYCLE
SHOWERS WILL CONTINUE TO TAPER OFF THIS MORNING AS THE CENTER OF
THE 500 MB HIGH SHIFTS JUST WEST OF KABQ. ABUNDANT DEBRIS CLOUDS
IN PLACE FROM LAST NIGHTS CONVECTION SHOULD RESULT IN A LITTLE
SLOWER START TO STORMS IN THE NRN MTNS TODAY. HOWEVER...NMRS TS
WILL FIRE THERE THIS AFTN/EVENING...WITH SCT TS ELSEWHERE...EXCEPT ISOLD ON
THE FAR ERN PLAINS. STORMS WILL TRACK TOWARD THE SE OR S TODAY.
ABUNDANT MOISTURE IN PLACE WILL RESULT IN SOME HEAVY RAIN AND MTN
OBSCURATIONS. GIVEN WEAK STEERING FLOW AND PROJECTED STORM
MOTIONS...THERE IS A SMALLER CHANCE FOR TS AT KROW AND KTCC...SO
FORECASTED VCSH RATHER THAN VCTS IN THOSE TAFS. TS IS LEAST LIKELY
AT KROW TODAY. LOOK FOR AN UPTICK IN CONVECTION
SATURDAY...ESPECIALLY ALONG AND E OF THE CENTRAL MTN CHAIN AS A
BACK DOOR COLD FRONT PLUNGES SWD THROUGH THE PLAINS.

44

&&

.PREV DISCUSSION...312 AM MDT MON AUG 6 2012...
QUITE A BIT OF SHOWERS AND THUNDERSTORMS CONTINUING EARLY THIS AM.
LOOKS TO BE A COUPLE OF WEAK DISTURBANCES ACROSS NORTHERN NM ATTM.
SHOULD BE A FAIRLY ACTIVE DAY...BUT PROBABLY NOT QUITE AS ACTIVE
AS SUNDAY. BEST COVERAGE OVER THE NORTHERN MOUNTAINS. MEANWHILE
DRIER AIR WORKING INTO OUR SE ZONES WHERE LOWEST POPS WILL BE
FOUND.

MODELS NOW ALL HAVE A WEAK SHORT WAVE DROPPING S INTO NM TUE AND
TUE NIGHT...NUDGING THE CENTER OF THE HIGH PRESSURE AREA WEST
INTO NE AZ AND SE UT. ASSOCIATED COLD FRONT TO DROP S AS WELL...
AND LIKELY WILL PUSH INTO THE RIO GRANDE VALLEY TUE NIGHT. THIS
WILL MAKE TUE AND TUE NIGHT ACTIVE WITH MOST AREAS OF THE CWA
GETTING SOME RAIN.

DRY AIR AT THE MID LEVELS OF THE ATMOSPHERE WILL BEGIN TO MOVE INTO
NM WED FROM THE N AND E AS HIGH PRESSURE PARKS ITSELF NEAR THE FOUR
CORNERS REGION. DOWNWARD TREND IN CONVECTION LIKELY WED...ESPECIALLY
IN THE E. DRYING TREND CONTINUES THU AND FRI WITH BEST POPS OVER THE
W AND N HIGH TERRAIN. ANOTHER BACK DOOR COLD FRONT THIS WEEKEND INTO
THE E COULD ENHANCE CONVECTION IN THIS REGION. CHJ

.FIRE WEATHER...
THE 500 MB HIGH PRESSURE CENTROID WILL SHIFT FROM JUST WEST OF
ALBUQUERQUE TODAY TO THE NV/UT BORDER TUESDAY...THE UT/CO BORDER
WEDNESDAY AND THURSDAY...THEN POSSIBLY OVER THE FOUR CORNERS FRIDAY
INTO THE WEEKEND.

WITH PRECIPITABLE WATER VALUES A LITTLE OVER 1 INCH...MAINLY
SCATTERED WETTING THUNDERSTORMS ARE EXPECTED ACROSS MOST OF THE
FORECAST AREA TODAY. THE EXCEPTION WILL BE NUMEROUS THUNDERSTORMS IN
THE NORTHERN MOUNTAINS...AND MORE ISOLATED ACTIVITY ACROSS THE FAR
EASTERN PLAINS. STREAMLINES AROUND THE HIGH SHOULD STEER STORMS
TOWARD THE SOUTHEAST N OF I-40 TODAY...AND MORE TOWARD THE SOUTH S
OF I-40. LOCALLY HEAVY RAINFALL COULD CAUSE DRAINAGE PROBLEMS WITHIN
AND BELOW RECENTLY BURNED FORESTS.

AN EVEN MORE ACTIVE DAY OF WETTING CONVECTION IS EXPECTED TUESDAY AS
ANOTHER BACK DOOR COLD FRONT PLUNGES SOUTHWARD THROUGH THE PLAINS.
THIS WILL BRING A NOTABLE UPTICK IN CONVECTION TO LOCATIONS ALONG AND
EAST OF THE CENTRAL MOUNTAIN CHAIN. WITH THE MID LEVEL HIGH NORTH OF
THE FOUR CORNERS...EAST AND SOUTHEAST FLOW WILL INCREASE OVER THE
STATE THROUGH MID WEEK. THE FRONT WILL PUSH THROUGH GAPS IN THE
CENTRAL MOUNTAIN CHAIN WITH A GUSTY EAST CANYON WIND TUESDAY NIGHT
THROUGH WEDNESDAY NIGHT. TUESDAY NIGHT SHOULD BRING THE STRONGEST
GAP WINDS AS A POTENTIALLY LARGE CLUSTER OF THUNDERSTORMS MARCHES
DOWN THE EASTERN PLAINS WITH THE FRONT. THE FRONT MAY PUSH ALL OF
THE WAY INTO AZ BY WEDNESDAY WITH MORE STABLE POST FRONTAL AIR OVER
MUCH OF NM.  THE BEST CHANCE OF WETTING STORMS WILL LIKELY BE ALONG
AND WEST OF THE CONTINENTAL DIVIDE WEDNESDAY...AND ESPECIALLY OVER
THE SOUTHWEST MOUNTAINS.

THURSDAY THROUGH FRIDAY OR SATURDAY LOOK TO BE DOWN DAYS FOR
CONVECTION...BECAUSE DRIER AIR WILL MOVE OVER THE STATE FROM THE
EAST AND SOUTHEAST. MAINLY ISOLATED AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS WILL FAVOR THE EAST SLOPES OF THE CENTRAL MOUNTAIN
CHAIN WESTWARD.

ANOTHER BACK DOOR COLD FRONT MAY PLUNGE SOUTHWARD THROUGH THE PLAINS
LATE SATURDAY OR SATURDAY NIGHT WITH ENOUGH MOISTURE AND LIFT FOR AN
UPTICK IN SHOWERS AND STORMS DURING THE LATTER HALF OF THE WEEKEND.

DESPITE PERIODIC COLD FRONTS...HIGH TEMPERATURES WILL GENERALLY
RANGE FROM A FEW TO SEVERAL DEGREES ABOVE NORMAL FOR THE NEXT 7 DAYS.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44
Hazardous weather outlook, Aug 6, 4:44 AM MST, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
544 AM MDT MON AUG 6 2012

NMZ501>540-071200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
544 AM MDT MON AUG 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

LOCAL HEAVY RAINFALL THIS AFTERNOON AND EVENING OVER WESTERN AND
NORTHERN NEW MEXICO IS POSSIBLE. LOCALIZED AREAS OF FLASH FLOODING
MAY OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SLOW MOVING THUNDERSTORMS MAY RESULT IN LOCALLY HEAVY RAIN AND
FLOODING EACH DAY THROUGH NEXT WEEKEND. A BACK DOOR COLD FRONT
INTO THE STATE ON TUESDAY AND TUESDAY NIGHT COULD ENHANCE THE
RAINFALL INTENSITY TUESDAY NIGHT INTO WEDNESDAY OVER MUCH OF
THE FORECAST AREA. DRIER AIR AT THE END OF THE WEEK INTO NEXT
WEEKEND WILL REDUCE THE POSSIBILITY OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT HEAVY RAIN.

40

Event by event

1 heat. Local standard time, as filed.

Heat, Albuquerque Metro Area

When
August 6, 6:00 AM MST to 2:00 PM MST
Where
Albuquerque Metro Area forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

An Albuquerque toddler died Monday afternoon after being left inside a car for at least 8 hours. The boy was found Monday afternoon inside the car and was pronounced dead later at the hospital. High temperature recorded at the Albuquerque International Sunport was 93F.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Albuquerque Metro Area2012-08-062MaleVehicle/Towed TrailerDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389976.